Prescription Drugs


#1

In a different thread someone posted a quote out of the CCC
Excessive use of drugs, ( prescription drugs) alcohol or smoking is a sin" What exactly doesn’t excessive use of prescription drugs mean? I get that abusing these drugs is sinful. But what if the drugs you are prescribed have side effects of dizziness, blurry vision, and the like? I am taking new meds that I have to get used to and well, I feel drunk without the stomachache. I slur my words, I stumble around, etc. Am I sinning because I haven’t gotten used to these new meds?


#2

A major aspect that must be considered is intent. This is extremely important.


#3

Ahhh. Gotcha. Thanks! :slight_smile:


#4

Side-effects are those which occur at therapeutic doses, and you’re not taking the medications to get high. So you’re fine, as YoungTradCath said. :slight_smile:

An example of prescription drug abuse would be to take higher doses of, say, a cough syrup or a sleeping pill to get high.


#5

Just want to add that if your body is having aversion to a certain prescription drug, then it is good to try and find some other (prescription of course) medication (or lifestyle change) that is not as harsh but will be a remedy. I know that could be a daunting task, so I’m not suggesting you are in sin by taking the meds you are on now, only that if your body is having problems with what you are on now that it would do you good to put forth an effort to try and clear that problem up. We should care for the body and not abuse it.

Again, I want to stress that you are NOT in any way sinning, but that there may be other remedies that will do your body no harm, and that would be very good.

The first rule of medicine is “FIRST, DO NO HARM”


#6

Hi Hon…if I were you I would go back to the Dr. and let him/her know about these side effects. Perhaps a change in dosage is what he/she recommend.

Prescription drugs as a whole are a chemical mish mash and a chance they will make a person better. Side effects as you have described…IMHO are serious.

Take care of yourself girl.
ToU:)


#7

When I search the Catechism I can’t find anything like the phrase posted in the OP. The closest I find is this:

2290 The virtue of temperance disposes us to avoid every kind of excess: the abuse of food, alcohol, tobacco, or medicine. Those incur grave guilt who, by drunkenness or a love of speed, endanger their own and others’ safety on the road, at sea, or in the air. (1809)

2291 The use of drugs inflicts very grave damage on human health and life. Their use, except on strictly therapeutic grounds, is a grave offense. Clandestine production of and trafficking in drugs are scandalous practices. They constitute direct co-operation in evil, since they encourage people to practices gravely contrary to the moral law.

Abusing medication is not the same as using it as directed. Using drugs to get high or for some other non-therapeutic reason is a problem, not using them to treat an illness.

And dealing with side effects has two aspects. Prudence says you don’t drive when taking something that makes you drowsy or climb ladders when taking something that makes you dizzy. Prudence would also suggest talking to your doctor about similar acting drugs that don’t have the same side effects.


#8

Oh no I don’t drive or do anything that will harm me. This is a change in medication, I had to get used to the last medications, as well. These are common side effects, it is just that I am a sensitive person. Taking Dayquil will put me to sleep. In a couple of weeks they won’t affect me like this. This batch actually makes the symptoms I am taking them for subside…the last ones didn’t. :slight_smile:


#9

I know the feeling. “Been there, done that” so to speak. Just take care of yourself while you acclimate to the new prescription.


#10

of course not, if used the correct way you are not abusing them, therefore i would say that those are inavoidable side effects at least for now, so don’t worry, you are not sinning.

now with that in mind, you might want to see that with your doctor, to see if they are not reacting diferently on you, then they should be changed, or looking for a better alternative, but don’t worry about sinning by getting dizzy, since that is only a side effect and no sin.


#11

I know exactly what you are talking about. I had the same experience. You are actually trying to do something to better your life, so I would see no moral harm in the side effects, which is all they are.

So long as you are following the doctor’s order’s on the meds, you are perfectly fine.


#12

DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.